Wisconsin, 2021

Wildfire in Wisconsin, April 4, 2021

April 4, 2021 · NWS ARX · 1 event in 1 county or zone

A wildfire in the Necedah Wildlife Refuge (Juneau County) burned 257 acres on April 4th. The fire was started in the late morning by a passing train.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A wildfire in the Necedah Wildlife Refuge (Juneau County) burned 257 acres on April 4th. The fire was started in the late morning by a passing train. Most of the land that was burned was classified by the Wisconsin DNR as non-timbered marsh, bog or lowland brush. Weather conditions from the nearby Necedah RAWS site indicated the relative humidity during the fire ranged from 20 to 25 percent and south winds gusted between 20 and 26 mph with temperatures in the 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 4, 5:35 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 4, 5:35 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Sun Apr 4 2021

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Sun Apr 4 2021

Main forecast concerns today are on fire weather due to the
combination of low afternoon relative humidity values and breezy
conditions.

The big forecast question for today is how deeply will the
atmosphere mix.  The depth of mixing will determine how low relative
humidities go today and how breezy it could get.  The RAP is by far
the most aggressive showing mixing all the way up to around 600
mb and forecast soundings take on an inverted V profile. Have
reduced dew point values in the forecast to account for the deep
mixing, leaning toward HREF 2m AGL RH ensemble min values, which
verified well yesterday. Expect near critical fire weather
conditions today with min RH values falling into the upper teens
to around 22 percent. The only limiting factor today to not be at
critical levels is winds are a little on the light side out of the
south/southwest at 11 to 17 mph with gusts up to 22 mph during
peak afternoon heating. It will be a warm day across the area too,
with highs climbing into mid to upper 70s, cooler across north-
central Wisconsin where highs will mainly be in the 60s. Expect
moisture to increase across the area during the evening as higher
dew points start working into the region from the south. Also,
warm air advection kicks in as a shortwave approaches from the
northern plains, and a few showers are possible, and cannot rule
out some thunderstorms as moisture moves in around 800 mb. If this
moisture materializes, there could be elevated CAPE values of
around 1800 J/kg, maybe enough for some isolated hail, will have
to keep an eye on this potential.

.LONG TERM...(Monday through Saturday)
Issued at 310 AM CDT Sun Apr 4 2021

Main forecast concerns are on showers and thunderstorms Monday, with
the potential for some isolated stronger storms, then focus turns to
shower and thunderstorm chances through much of the week.

Monday will feature a warm and noticeably more humid day across
the area as low pressure moves into southern Minnesota, with a
warm front situated over northern portions of the forecast area.
Scattered showers and thunderstorms are expected across the area,
especially Monday afternoon into Monday night. A few stronger
storms are possible Monday afternoon into Monday evening with
MLCAPE values of 800 to 1200 J/kg and 0-6 KM Bulk Shear of 25 to
35 kts. The strongest shear looks to be mainly across southeast
Minnesota into west central Wisconsin, and this is where a few
stronger storms could develop.

Low pressure then deepens over the Central Plains late Tuesday into
Wednesday and meanders east/northeast into the Upper Mississippi
River Valley through the last half of the week with periods of
showers and possibly a few thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 635 AM CDT Sun Apr 4 2021

VFR conditions are expected through the TAF period. Plan on south
winds increasing today into the 10 to 12 kt range with gusts to
around 20 kts during the peak afternoon heating. Look for
increasing clouds tonight as low pressure approaches from the
Dakotas.

&&

.FIRE WEATHER...Today Into Early This Evening
Issued at 310 AM CDT Sun Apr 4 2021

Expect near critical fire weather conditions across the area today
with afternoon relative humidity values falling into the upper
teens to lower 20s and breezy southerly winds of 11 to 17 mph with
gusts up to 25 mph during peak afternoon heating. These weather
conditions combined with dry fine fuels across the area will
produce near critical conditions this afternoon. Moisture starts
to increase across the area tonight with RH values climbing into
the upper 60s to upper 80s after midnight. Rain chances return on
Monday into Monday night, then widespread rains are looking
likely Tuesday night into Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Wetenkamp
FIRE WEATHER...Wetenkamp
Hazardous weather outlook, Apr 4, 2:47 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
347 AM CDT Sun Apr 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
347 AM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

The combination of dry conditions, breezy southerly winds, and low
relative humidity will create elevated fire weather conditions
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be chances for thunderstorms Monday into Monday night.
An isolated strong storm or two is possible north of Interstate
90 Monday afternoon into Monday evening.

Additional thunderstorms are possible at times from Tuesday
through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JW

In the hours before

Special weather statement, Apr 4, 5:47 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 AM CDT Sun Apr 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-050030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
647 AM CDT Sun Apr 4 2021

...Elevated Fire Weather Conditions Today...

The combination of dry conditions, low relative humidity, and
breezy south winds, will create elevated fire weather conditions
this afternoon and early evening. Plan on minimum relative
humidity values falling into the teens to lower 20s with breezy
southerly winds of 10 to 15 mph with gusts up to 25 mph.

Fires could start easily and spread in these conditions, so avoid
outdoor burning and report any wildfires to local authorities.
Outdoor enthusiasts should use caution with off-road vehicles or
equipment that can create a spark and start a fire. Extinguish and
dispose of cigarettes properly.

Wetenkamp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Juneau

When
April 4, 10:39 AM CST to 6:00 PM CST
Where
Juneau forecast zone
Property damage
$60,000
Reported by
State Official
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

A wildfire burned 257 acres in the Necedah Wildlife Refuge on April 4th. The Wisconsin DNR classified the burned ground cover as non-timbered marsh, bog or lowland brush. The fire was started in the late morning by a passing train locomotive. Weather conditions during the fire from a nearby RAWS station indicated the relative humidity ranged from 20 to 25 percent, south winds gusted from 20 to 26 mph with temperatures in the 70s.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955058.